Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 29, 2021Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this special weather statement at Jul 29, 2021, 4:39 AM EDT for Cass County, Saint Joseph County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 4:39 AM EDT (08:39 UTC)
Expired
Jul 29, 2021, 5:15 AM EDT
In force
36 min
Issued by
NWS Northern Indiana

Counties Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS83 KIWX 290839
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
439 AM EDT Thu Jul 29 2021

MIZ078-079-290915-
St. Joseph-Cass-
439 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND WESTERN ST.
JOSEPH COUNTIES...

At 439 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Decatur to near Niles. Movement was
east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Three Rivers, Constantine, Cassopolis, White Pigeon, Centreville,
Edwardsburg, Marcellus, Union, Penn, Flowerfield, Mottville, Mendon,
Vandalia, La Grange, Adamsville, Juno Lake, Donnell Lake, Fishers
Lake, Jones and Diamond Lake.

&&

LAT...LON 4207 8539 4176 8558 4176 8620 4207 8599
TIME...MOT...LOC 0839Z 273DEG 41KT 4206 8604 4180 8620 

$$

HAIL...0.25
WIND...50MPH

PBM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:02 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 29, 3:02 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
302 AM EDT Thu Jul 29 2021

.SYNOPSIS...
Issued at 302 AM EDT Thu Jul 29 2021

Numerous storms are expected across the area today. A few of these
storms may be severe with damaging winds and heavy rain. Cooler
and drier air returns Friday.

&&

.SHORT TERM...(Today)
Issued at 302 AM EDT Thu Jul 29 2021

Continuing to watch convection slowly move SE. As previously
suspected...upwind propagation into the extreme instability (4000
J/kg MLCAPE fed by 80F dewpoints and EML) over northern IL has kept
convection further west with more of a SSE motion. CAM's still
struggling immensely to capture this. Do however expect line to clip
our western zones with a severe threat during the early morning
given well developed cold pool and bowing structure with ample
MUCAPE and shear immediately downstream across far northern IL/IN.
Damaging winds the primary concern though wouldn't entirely rule out
an isolated tornado. Greatest risk is likely in the western portions
of severe thunderstorm watch but can't rule out some additional
development further east especially in light of hi-res CAM's.

Evolution of well-organized MCS and failure of hi-res CAM's leads to
considerable uncertainty later today. It is likely with late
arrival/outpacing better instability this MCS will weaken and allow
additional convection to fester across our area through the morning.
SPC/RAP mesoanalysis shows much less shear south of Chicago as well
as more southwesterly 0-2km storm-relative wind so it may be
difficult for MCS to maintain severity much past 10-11Z as it surges
into central IL. Meanwhile...models show EML will be overhead our
area through at least early afternoon and mid 70s dewpoints yield up
to 3000 J/kg of MLCAPE across our SW (assuming it is not wiped out
by surging MCS). This will be colocated with about 40 kts of deep-
layer shear setting the stage for additional severe weather later
today. Best chances would be in our S/SE with less contamination of
from morning storms. Current best guess is that additional
convective development will occur across our central area through
the morning and eventually push south of our zones by late
afternoon. This would suggest the highest severe potential for
possible second round around midday in our southern zones generally
in line with latest SLIGHT SWODY1. Damaging winds would be the
primary concern though wouldn't entirely rule out a tornado risk
with potential outflow boundaries/decent SRH and relatively low
LCL's early. If however MCS maintains good cold pool balance and
survives through the late morning diving SSE...it would likely wipe
out our chances for additional severe storms later. While currently
appearing less likely...this remains a possibility and will need to
be watched through the morning.

&&

.LONG TERM...(Tonight through Wednesday)
Issued at 302 AM EDT Thu Jul 29 2021

Forecast thereafter remains incredibly quiet. Anticipate dry
conditions by late afternoon continuing through much of Sat. Much
cooler and less humid with highs on Fri in the 70s. Weak wave/front
brings low chances for precip Sat night with reinforcing shot of
cool/dry air for early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 116 AM EDT Thu Jul 29 2021

QLCS system over WI was moving southeast, although more intense
segments have been tending to move more south or south/southwest.
Overall arrival time appears slower than earlier indicated according
to the latest storm extrapolation. The current track will bring
the storm arrival time close to 09Z at SBN and a little later/10Z
at FWA. Gusty winds are likely with the storm passages along with
some MVFR ceilings. The front should pass close to midday
accompanied by a wind shift to the northwest with clearing skies
lagging by several hours.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Friday evening for INZ003.

MI...Beach Hazards Statement through Friday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 9 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 29, 3:47 AM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
347 AM EDT Thu Jul 29 2021

INZ004>006-008-012>017-020-022>025-MIZ078-079-300800-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington-
Cass MI-St. Joseph MI-
347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/

...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ007-009-018-026-027-032>034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-300800-
Steuben-De Kalb-Allen IN-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
347 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are likely today. Severe storms capable of damaging
winds and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-300800-
La Porte-Berrien-
347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/

...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-300800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
347 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

In the hours before

Special weather statement, Jul 29, 4:17 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
417 AM EDT Thu Jul 29 2021

INZ005-006-008-016-290845-
Lagrange-Noble-Kosciusko-Elkhart-
417 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART...NORTHWESTERN
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...

At 417 AM EDT, a strong thunderstorm was located near New Paris, or
near Goshen, moving east at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Dunlap, Wakarusa, Milford,
Millersburg, New Paris, Benton, Locke, Cromwell, Honeyville,
Southwest, Foraker, Lake Wawasee, Gravelton, Dewart Lake, Oakwood
Park and Waterford Mills.

&&

LAT...LON 4158 8558 4143 8554 4133 8567 4146 8605
      4162 8598
TIME...MOT...LOC 0817Z 288DEG 35KT 4153 8591

HAIL...0.25
WIND...55MPH

PBM
Special weather statement, Jul 29, 4:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 AM EDT Thu Jul 29 2021

MIZ078-079-290915-
St. Joseph-Cass-
439 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND WESTERN ST.
JOSEPH COUNTIES...

At 439 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Decatur to near Niles. Movement was
east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Three Rivers, Constantine, Cassopolis, White Pigeon, Centreville,
Edwardsburg, Marcellus, Union, Penn, Flowerfield, Mottville, Mendon,
Vandalia, La Grange, Adamsville, Juno Lake, Donnell Lake, Fishers
Lake, Jones and Diamond Lake.

&&

LAT...LON 4207 8539 4176 8558 4176 8620 4207 8599
TIME...MOT...LOC 0839Z 273DEG 41KT 4206 8604 4180 8620

HAIL...0.25
WIND...50MPH

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:10 AM EDTSpecial Marine WarningIWX2 hr
Jul 29, 4:17 AM EDTSpecial Weather StatementIWXElkhart28 min
Jul 29, 4:23 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaPorte, Marshall, Saint Joseph52 min
Jul 29, 4:59 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Noble, Saint Joseph46 min
Jul 29, 5:16 AM EDTSpecial Weather StatementIWXFulton, Pulaski, Starke44 min
Jul 29, 5:21 AM EDTSpecial Weather StatementIWXLaGrange, Steuben39 min
Jul 29, 5:25 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Kosciusko, Noble, Whitley50 min
Jul 29, 5:33 AM EDTSpecial Weather StatementIWXAllen, Cass, Miami, Wabash, Whitley42 min
Jul 29, 5:54 AM EDTSpecial Weather StatementIWXSteuben36 min
Jul 29, 6:07 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb38 min
Jul 29, 6:17 AM EDTSpecial Weather StatementIWXAdams, Blackford, Grant, Jay, Wells43 min
Jul 29, 6:56 AM EDTSpecial Weather StatementIWXAllen, Putnam, Van Wert49 min
Jul 29, 4:09 AM EDTSevere Thunderstorm WarningIWXBerrien, Cass36 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.